Ask a doctor

What Are the Serious Risks Associated with Neck Lift Bruising?

Why might a high does of ibuprofen be a risk factor for neck lift surgery? For someone who bruises very easily, what concerns should patients be aware of?

Doctor Answers (6)

Ibuprofen and Neck Lift

+1

Ibuprofen is an NSAID, a class of medications which affect the ability of platelets to congregate, thereby prolonging bleeding times.  Luckily, it has a half life of 2 hours, a duration of activity of about 6 hours, and does not permanently affect the platelets, as does aspirin.  Therefore, stopping Ibuprofen at least 36-72h prior to surgery is advisable (longer is preferable).  A tendency to bruise may be related in part to Ibuprofen, but will be exacerbated by fish oil, Vitamin E, echinaceae, St. John's Wort, green tea, garlic, and other exotic supplements.  An "easy bruising syndrome" is not uncommon in women and does not necessarily portend an increase in risk of complications.  It does, however, make more extensive bruising, a possibility to consider in the early postop period.

Web reference: http://www.drprendiville.com/facelift.html

Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 28 reviews

Neck Lift Revision Risks.

+1

Good question.  Bruising is not a good or bad thing following surgery in general.  People who on taking ibuprofen should stop at least 3 weeks prior to having any elective surgery.  Ibuprofen, like aspirin, inhibits platelets ability to function properly.  This may lead to bruising but the bigger complication would be post-operative bleeding that might require further surgery in the first few hours following surgery.  Other drugs like Vit. E, garlic, aspirin should also be stopped if medically possible prior to elective surgery.  Talk to your doctor about your specific situation and medical history.

Phoenix Plastic Surgeon
5.0 out of 5 stars 23 reviews

Ibuprofen Not Recommended Before or After Neck Lift Surgery

+1

Ibuprofen is blood thinner. This "thinned blood" causes more bleeding during surgery (potentially immediately afterwards as well). This level of bleeding naturally cause more bruising. The ideal situation involves no blood thinners so the surgeon has more control and can do the surgery with as minimal bleeding as possible. At my practice in New York, I perform surgery using local anesthesia with light IV sedation, which is safer (than general anesthesia) and more comfortable and allows my patients a quicker, smoother recovery with less downtime.

Web reference: http://prasadcosmeticsurgery.com/prasad-face-eyes/facial-surgery/necklift-rejuvenation/

New York Oculoplastic Surgeon
5.0 out of 5 stars 17 reviews

Neck lift and ibuprofen

+1

If you take ibuprofen or aspirin you will be at increased risk of bleeding after surgery.  Discuss other pain medication options with your surgeon

Web reference: http://www.seattleface.com/html/face_lift.php

Seattle Facial Plastic Surgeon
5.0 out of 5 stars 126 reviews

Ibuprofen use and facial surgery do not mix well

+1

Facial surgery outcomes are directly affected by bleeding.  Any drug that affects negatively bleeding time will also affect the final outcome of a Facelift or any cosmetic facial surgery.

Ibuprofen prolongs bleeding time in a way similar to aspirin and it should be avoided for at least 2 weeks prior to any cosmetic facial surgery.  Other medications in the same class will also affect bleeding and should be avoided.

 

San Antonio Plastic Surgeon
4.5 out of 5 stars 22 reviews

Neck lift bruising if not cared for could be potentially life threatening

+1

ibuprofen is an anti inflammatory and will promote bleeding after your neck lift. Dont take any blood thinners 2 weeks before and 2 weeks afterwards. I have a list on my website if you are interested. The bruising if it is accompanied by a blood collection could affect your airway and that is why it could be life thrreatening. Below is an example of a video that helps to answer this question for you to watch and a link to see more informative videos:
 

Bellevue Facial Plastic Surgeon
3.5 out of 5 stars 24 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.